Indiana, 2002

Flash Flooding in Indiana, April 28, 2002

April 28, 2002 · NWS IND · 10 events in 10 counties and zones

Heavy rain caused flooding of numerous roads across southwest and west central Indiana.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain caused flooding of numerous roads across southwest and west central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 27, 3:15 PM EST, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 27, 3:15 PM EST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EST SAT APR 27 2002

THE THREAT OF SEVERE WEATHER AND HIGH WINDS ARE THE MAIN WEATHER
PROBLEM FOR TONIGHT. SFC ANALYSIS AT 19Z SHOWED A 992 MB SURFACE LOW
OVER SE NEBRASKA AND A WARM FNT EXTENDING TO WESTERN KENTUCKY.
EVEN THOUGH THE MODELS ARE SIMILAR WITH THE BIG PICTURE...THE
MESO-ETA AND ETA SEEMED TO HAVE A BETTER HANDLE WITH ONGOING
CONVECTION AND THEY ALSO WERE A LITTLE DEEPER WITH THE LOW OVER THE
CENTRAL PLAINS. THUS OUR FORECASTS ARE MODELED CLOSER TOWARDS THE
MESO-ETA IN THE FIRST 60 HOURS AND CLOSER TO THE AVN LATER ON.

THE ETA AND MESO-ETA SHOWS H8 WINDS INCREASING TO 70 KNOTS OVER OUR
CWA BY LATE EVENING AND CAPES INCREASING TO 1800 J/KG BY MIDNIGHT.
SPC HAS US UNDER A MODERATE RISK TONIGHT.  MESO-ETA SHOWS A DRY SLOT
PUSHING EAST INTO OUR AREA BUT IT ALSO CONTINUES TO HINT AT A
POSSIBLE SQUALL LINE DVLPG OVER W CENTRAL ILLINOIS BY LATE EVENING
AND TRACKING EAST ACROSS OUR CWA OVERNIGHT.

FNT COULD STILL BE IN OUR FAR SE CWA EARLY SUNDAY MORNING AND WILL
MENTION A FEW EARLY MORNING THUNDERSTORMS THERE. ON SUNDAY MODELS
ALSO SHOW SOME WRAP AROUND MOISTURE MOVING INTO OUR NORTHERN CWA
DURING THE DAY.

AVN SHOWS ANOTHER FRONTAL SYSTEM MOVG THROUGH MONDAY NIGHT AND
AVN/MRF KEEPS A STNRY FRONT OVER THE OHIO VLY MIDWEEK AND A SFC WAVE
MOVG EAST ACROSS THE OHIO VLY WED AND EARLY THURSDAY.

TEMPS SHOULD RISE INTO THE 60S TONIGHT AS THE WARM FRONT MOVS NORTH
ACROSS OUR AREA THIS EVENING. ON SUNDAY WILL SPLIT THE DIFFERENCE
BETWEEN FWC/MAV TEMPS. THE ETA AND AVN BROUGHT THE COOLER AIR IN A
LITTLE QUICKER SUNDAY BUT THE ETA SHOWS A LITTLE MORE DRYING OVER
CENTRAL AND SOUTHERN SECTIONS WHICH MAY INDICATE A LITTLE MORE
SUNSHINE.

.IND...NONE.

JEH

In the hours before

Special weather statement, Apr 27, 9:04 PM EST, 2 hours 56 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-280400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
904 PM EST SAT APR 27 2002

...SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL INDIANA TONIGHT...

CENTRAL INDIANA IS UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS
TONIGHT.

THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE OVER INDIANA
TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED
ALONG THE MISSISSIPPI RIVER NORTH OF ST LOUIS AROUND SUNSET. OTHER
THUNDERSTORMS ARE EXPECTED TO DEVLOPE IN CENTRAL AND SOUTHWEST
MISSOURI. SCATTERED STORMS WILL MOVE INTO THE LAFAYETTE AND
TERRE HAUTE AREAS BETWEEN MIDNIGHT AND 2AM AND INTO THE INDIANAPOLIS
AREA BETWEEN 2AM AND 4AM. LARGE HAIL...STRONG GUSTY WINDS AND
TORNADOES WILL BE POSSIBLE WITH THESE STORMS.

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BEGINNING AROUND MIDNIGHT
IN THE WEST CENTRAL SECTIONS AND LATER IN THE NIGHT ACROSS THE
REMAINDER OF CENTRAL INDIANA. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL MEDIA OUTLET FOR FURTHER DETAILS.

&&
HAINES

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Vermillion

When
April 28, 12:00 AM EST to 1:00 AM EST
Where
Vermillion County, Clinton
Reported by
DEPT OF HIGHWAYS
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flash Flood, Vigo

When
April 28, 12:00 AM EST to 1:00 AM EST
Where
Vigo County, 3 mi W of Terre Haute
Reported by
LAW ENFORCEMENT
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flash Flood, Parke

When
April 28, 12:15 AM EST to 1:00 AM EST
Where
Parke County, Rockville
Reported by
DEPT OF HIGHWAYS
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flash Flood, Clay

When
April 28, 12:20 AM EST to 1:00 AM EST
Where
Clay County, Bowling Green
Reported by
LAW ENFORCEMENT
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

Flash Flood, Jackson

When
April 28, 1:15 AM EST to 3:00 AM EST
Where
Jackson County, Medora
Reported by
TRAINED SPOTTER
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Flash Flood, Lawrence

When
April 28, 1:15 AM EST to 3:00 AM EST
Where
Lawrence County, 2 mi SW of Bedford
Reported by
OFFICIAL NWS OBS.
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Flash Flood, Jennings

When
April 28, 1:30 AM EST to 3:00 AM EST
Where
Jennings County, Paris Crossing
Reported by
OFFICIAL NWS OBS.
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

Flash Flood, Knox

When
April 28, 1:30 AM EST to 3:00 AM EST
Where
Knox County, Monroe City
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Flash Flood, Martin

When
April 28, 1:30 AM EST to 3:00 AM EST
Where
Martin County, Shoals
Reported by
OFFICIAL NWS OBS.
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Flash Flood, Daviess

When
April 28, 2:00 AM EST to 4:00 AM EST
Where
Daviess County, Alfordsville
Reported by
OFFICIAL NWS OBS.
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290579, 5290580, 5290578, 5290577, 5290581, 5290582, 5290583, 5290585, 5290586, 5290584.